Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Triple therapy in AF increases bleeding risk

By Lara Hutchins

Patients with atrial fibrillation who are taking the triple therapy combination of warfarin, clopidogrel and aspirin have a three-fold increased risk of bleeding complications compared to those just receiving warfarin.

Danish researchers followed up 82 854 patients discharged from hospital with a diagnosis of atrial fibrillation for an average 3.3 years.

They found the incidence of bleeding with the warfarin-aspirin-clopidogrel was 15.7% per patient-year, 13.9% per patient-year with warfarin and clopidogrel but just 3.9% per patient-year with warfarin alone.

Aspirin and clopidogrel monotherapy were associated with bleeding incidences of 3.7% and 5.6% per patient-year respectively.

The authors say their study confirms that - although triple therapy is highly effective and superior to dual platelet inhibitor therapy and oral anticoagulation therapy combined with aspirin – it has a poor safety profile.

Study leader Dr Morten Hansen, a cardiologist at the department of cardiology, Copenhagen University Hospital said: When indications exist for anticoagulant therapy and platelet inhibitor therapy, the [overall] benefit of combining treatments has not been demonstrated.

‘So combination therapy should be carefully considered and should be given only for a short time when treatments are mandatory.'

Arch Int Med. 2010;170(16):1433-1441

Warfain increases bleeding risk

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say